Test Your Knowledge: Management of Kidney Transplant Recipients

A recent Core Curriculum by Voora and Adey published in AJKD reviews the mechanisms of immunosuppression, types of rejection, complications of recurrent disease, common infectious diseases, and the nonrenal complications commonly encountered in the kidney transplant recipient. Test your knowledge on your understanding of this topic with the quiz below.

For a PDF version of the questions & answers, please click here.

1. Which of the following medications is an inducer of cytochrome P450 and when given with tacrolimus will result in low levels if the dose is not adjusted??
Rifampin
Correct! When drug interactions with the cytochrome P450 are possible, consultation with a transplantation pharmacist or physician is important to prevent drug toxicity or underdosing, which can put the patient at risk for acute rejection.  Notable drugs that interact are shown in Table 1.
Erythromycin
Incorrect.
Fluconazole
Incorrect.
Ritonavir
Incorrect.
2. Which of the following is true regarding cyclosporine?
The 2 formulations, Sandimmune and Neoral, are not equivalent in dose
Incorrect.
When switching between formulations, the drugs can be used interchangeably due to similar bioavailability
Incorrect.
Modified cyclosporine (Neoral) correlates better with 2-hour peak levels, whereas non-modified Sandimmune usually requires 12-hour troughs
Correct! Cyclosporine is available in 2 formulations: Sandimmune (non-modified) and Neoral (modified). Twelve-hour trough levels are measured for Sandimmune bcause the levels correlate with drug exposure and toxicity. Neoral drug exposure correlates better with 2-hour peak levels (C2 levels) due to more consistent drug absorption. Caution should be taken when switching between formulations due to variations in bioavailability. Gastrointestinal symptoms are the primary side effect of MMF. CNIs have multiple toxicities including vasoconstriction, thrombotic microangiopathy, chronic interstitial fibrosis, alopecia, gingival hyperplasia, and new onset diabetes.
The primary toxicity of cyclosporine are gastrointestinal symptoms
Incorrect.
3. Which of the following immunosuppressive drugs can increase the incidence of posttransplantation lymphoproliferative disease (PTLD)?
MMF
Incorrect.
Belatacept
Correct! Belatacept is an infusion that blocks the costimulatory signal between CD28 on T cells and antigen-presenting cells. It typically supplants the use of CNIs and is used in conjunction with MMF or mTOR inhibitors and steroids. There is an increased risk of PTLD with belatacept compared to cyclosporine, particularly in EBV negative patients. As a result, it is contraindicated in patients who are EBV negative or whose EBV status is unknown.
CNIs
Incorrect.
mTOR inhibitors
Incorrect.
Corticosteroids
Incorrect.
4. A 47-year-old white man with end-stage renal disease (ESRD) secondary to idiopathic focal segmental glomerulosclerosis (FSGS) who received a deceased donor kidney transplant 1 year ago presents for follow-up. Four weeks prior, he had presented to the emergency department with seizure, was discharged with Phenytoin, and told to continue his home immunosuppressive medications, which include prednisone, mycophenolate mofetil (MMF), and tacrolimus. Today, he complains of a low-grade fever, poor appetite, and graft tenderness. In clinic, his pulse is 85, temperature is 99F, blood pressure is 141/98 mm Hg. His lab values from today are notable for serum creatinine increase from a baseline of 0.8 mg/dL to 1.8 mg/dL and urinalysis with 5 WBCs, 5 RBCs, as well as 100 mg/dL protein. Urine culture and tacrolimus level is pending. Which of the following is the most likely diagnosis?
Medication toxicity
Incorrect.
Allograft pyelonephritis
Incorrect.
Volume depletion from poor appetite
Incorrect.
Recurrent FSGS
Incorrect.
Rejection
Correct! Rejection is likely due to low tacrolimus levels after starting phenytoin, as it interacts with cytochrome p450 and may cause lower levels of the CNI.
5. A 56-year-old woman with a medical history of advanced chronic kidney disease (CKD) from diabetes who received a living-related donor kidney transplant 2 years ago with no complications presents to a transplant center in Texas for follow-up. Her immunosuppression regimen consists of tacrolimus, MMF and prednisone. She denies any complaints and informs you that she plans to move to Bakersfield, California, within the next 6 months. You note that coccidiomycoses is endemic to this region. What should you do next?
Plan to start prophylactic fluconazole once patient moves
Incorrect.
Check a titer for coccidiomycosis; if positive, treat with fluconazole; if negative, do not treat
Incorrect.
Plan to start prophylactic fluconazole once patient moves and decrease dose of tacrolimus
Correct! Coccidiomycosis is endemic in southwestern United States, especially the San Joaquin Valley of California. Lifelong prophylactic fluconazole therapy is used by some transplant centers to prevent coccidiomycosis for patients residing in these endemic areas.
Do nothing
Incorrect.
6. Which of the following cases is an ideal scenario to start discussing post-transplant conception?
A 36-year-old woman 9 months post-transplant with a serum creatinine 0.7 mg/dL, no history of rejection, urinalysis negative for protein, and BP of 111/77 mm Hg
Incorrect.
Correct! A 36-year-old woman 1.5 years post-transplant with a serum creatinine 0.8 mg/dL, no history of rejection, urinalysis negative for protein, and BP of 123/89 mm Hg
Correct! Women who wish to conceive are encouraged to discuss this with their physicians. The optimal scenario for conception is for the patient to (1) Substitute azathioprine for mycophenolate 3 months before conception (2) Be at least 1 year posttransplantation (3) Have a stable eGFR with SCr < 1.5 mg/dL with no recent rejection episodes (4) Have no significant proteinuria (5) Have well-controlled blood pressure without using an ACE-I or ARB
A 36-year-old woman 3 years post-transplant with a serum creatinine 2 mg/dL, no history of rejection, urinalysis with 300 mg/dL protein, and BP of 123/78 mm Hg
Incorrect.
A 36-year-old woman 2 years post-transplant with a serum creatinine 0.9 mg/dL, history of rejection 2 months ago, negative protein on urinalysis, and BP of 141/90 mm Hg
Incorrect.

 

For a PDF version of the questions & answers, please click here.

–  Quiz prepared by Natasha N. Dave, AJKDBlog Contributor. Follow her @NatashaNDave.

 

To view Voora and Adey (FREE), please visit AJKD.org.

Title: Management of Kidney Transplant Recipients by General Nephrologists: Core Curriculum 2019
Authors: Santhi Voora and Deborah B. Adey
DOI: 10.1053/j.ajkd.2019.01.031

 

 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.